Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 86, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 30, 2004, 5:28 PM EDT for Harlan County, Kentucky. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 5:28 PM EDT (21:28 UTC)
- Expired
- May 30, 2004, 5:45 PM EDT
- In force
- 17 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Harlan County, KY
The radar
The Jackson,KY radar (KJKL), 81 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 2:40 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
381 WUUS53 KJKL 302128 SVRJKL KYC095-302145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 528 PM EDT SUN MAY 30 2004 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARLAN COUNTY IN KENTUCKY. * UNTIL 545 PM EDT. * AT 528 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR CLOVER-DARBY...OR 14 MILES EAST OF HARLAN...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOLMES MILL AROUND 535 PM EDT. CLOVER FORK AROUND 540 PM EDT. BIG BLACK MOUNTAIN AROUND 545 PM EDT. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING FOR EASTERN KENTUCKY. IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3699 8315 3681 8318 3675 8283 3695 8279 $$ HEINLEIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 4:31 PM EDT, 57 minutes earlier.
Area forecast discussion, May 30, 4:31 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 431 PM EDT SUN MAY 30 2004 .DISCUSSION... ADDED TORNADO WATCH AND FLOOD WATCH FRONT ON THE WAY TONIGHT...PLENTY OF ACTIVITY ASSOCIATED WITH WARM WHICH WILL PROCEED COLD FRONT WORKING IN FROM THE WEST LATE TONIGHT/EARLY MORNING. PLENTY OF SPIN IN THE ATMOSPHERE...LATEST VWP SHOWS MORE THAN 90 DEGREES OF VEERING IN THE LOWEST 4KFT. MADE ONLY SMALL CHANGED TO TEMPS...AND STAYED PRETTY CLOSE TO GUIDANCE. ADJUSTED POPS FOR NEW TIMING OF FRONT...AND USED CAT POPS BOTH TONIGHT...AND EARLY TOMORROW. SHOULD BEGIN TO CLEAR OUT FAIRLY QUICKLY BEHIND FRONT...WITH SCATTERED SKIES BY THE CONCLUSION OF THE AFTERNOON. NO VERY SHARP FOCUS CURRENTLY FOR ACTIVITY...AND THUS HAS BEEN ERRATIC AT BEST...WITH ROTATION IN NUMEROUS STORMS. COLD FRONT WILL PROVIDE MORE FOCUS AS IT COME THROUGH...AND WILL PROBABLY RESULT IN MORE BOWS/LINES...WITH CONTINUED ISOLATED SEVERE AND SUPERCELLS OUT AHEAD. && .PREV DISCUSSION... 628 AM EDT SUN MAY 30 2004 CURRENTLY HAVE WARM FRONT LIFTING ACROSS THE NORTHERN HALF OF THE CWA. MCC FORMED ALONG THE FRONT AND HAS EXPANDED IN COVERAGE TOWARDS EASTERN KENTUCKY DURING THE OVERNIGHT. WHILE IR SAT SHOWS CLOUD TOPS HAVE BEEN WARMING OVER THE PAST FEW SCANS...WILL HAVE TO WATCH OUT FOR TRAINING CELLS. SOME OF THE STRONGER ONES HAVE BEEN PUTTING DOWN RAINFALL RATES UP TO AN INCH AND A HALF PER HOUR. IN CONJUNCTION WITH WARM FRONT...A S/W IS LIFTING OUT OF THE TENN VALLEY THIS MORNING. ANOTHER COMPLEX HAS DEVELOPED IN SOUTHERN TENN...BUT IS SLIDING MORE EAST. ADDITIONAL SCATTERED SHOWERS AND STORMS ARE FIRING IN WARM SECTOR AIRMASS IN RESPONSE TO S/W. EXPECT THE ACTIVITY TO DIE DOWN IN THE AFTERNOON AS FORCING MECHANISMS RELAX. MODELS HAVE TRENDED FRONTAL BOUNDARY SLOWER TONIGHT...AND HAVE KEPT BEST POPS FOR MOST OF THE AREA UNTIL AFTER MIDNIGHT. SEVERE THREAT STILL LOOKS POSSIBLE...HOWEVER WITH SLOWER TIMING...LINE OF STORMS WILL HAVE TO PUSH A LONG WAY AND MAINTAIN. WITH LOTS OF CLOUD COVER OUT THERE...INSTABILITY WILL BE A LIMITING FACTOR. FORECAST SOUNDINGS ARE COMING IN MORE WET ADIABATIC. STILL HEALTHY WIND PROFILE COULD MAKE UP FOR THIS. IT APPEARS THAT DAMAGING WIND WOULD BE THE STRONGER THREAT...ESPECIALLY WITH WETBULBS OF 13K ADVERTISED BY FORECAST SOUNDINGS...WHICH WOULD REQUIRE QUITE A TALL CORE FROM A STORM. VEERING PROFILE AND PROGGED 0-3 KM HELICITIES IN THE 200-250 RANGE THROUGH MONDAY MORNING MAKE ISOLATED TORNADOES A CONTINUED POSSIBILITY. WITH LESS OF A THREAT PREDICTED BY SPC...HAVE CONTINUED WITH STRONG STORM WORDING IN THE ZONES AND SAVED THE SEVERE DETAILS FOR THE HWO. FLASH FLOODING STILL LOOKS LIKE A CONCERN WITH SOME TRAINING CELLS. GFS CONTINUES TO SHOW A BULLSEYE OF UPPER LEVEL DIVERGENCE AND CORRESPONDINGLY PRODUCES HIGHLY ELEVATED AMOUNTS OF QPF. LIKE THE TAKE ON THE ETA BETTER...AS SOME DIGGING INTO THE GFS MID AND UPPER LEVEL PATTERN REVEALS SOME QUESTIONABLE OUTCOMES. FRONT PUSHES THROUGH MONDAY...HOWEVER WITH AFOREMENTIONED SLOWER TIMING...MADE SOME POP ADJUSTMENTS...HOLDING ONTO CATEGORICAL AT LEAST FOR A FEW HOURS ON MONDAY MORNING. CHANGED VERY LITTLE OF THE REMAINING FORECAST PACKAGE FROM 00Z TUESDAY ONWARD. 951 PM EDT SAT MAY 29 2004 FORECAST ON TRACK THIS EVENING. WITH WARM FRONT PUSHING NORTH FROM TN WILL EXPECT MILDER TEMPS IN THE SOUTHWEST COUNTIES AND THE EARLIEST CHANCE OF SHOWERS AND ONLY AN ISOLATED THUNDERSTORM. TO THE NORTHEAST...EXPECT PRECIP MORE TOWARDS MORNING AND WITH WARM FRONT JUST ARRIVING...TEMPS STILL EXPECTED TO SPLIT SOME. UPDATE OUT SHORTLY. && .JKL WATCHES/WARNINGS/ADVISORIES.... TORNADO WATCH FOR ENTIRE CWA THROUGH 8 PM TONIGHT WITH THE EXCEPTION OF PIKE COUNTY...FLOOD WATCH FOR ENTIRE CWA THROUGH NOON MONDAY. && PIEPER
Hazardous weather outlook, May 30, 5:55 AM EDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 555 AM EDT SUN MAY 30 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311100- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 555 AM EDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE STORMS MAY BE SEVERE LATER TONIGHT. WHILE DAMAGING WIND WILL BE THE PRIMARY THREAT...LARGE HAIL AND ISOLATED TORNADOES ARE ALSO A POSSIBILITY. IN ADDITION...FLASH FLOODING WILL BE A CONCERN AS HEAVY RAINFALL WILL LIKELY ACCOMPANY THE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY NIGHT...AND AGAIN ON SATURDAY. SOME OF THE STORMS ON MONDAY MAY BE SEVERE EARLY IN THE MORNING...PARTICULARLY FOR THE SOUTHEASTERN KENTUCKY COUNTIES. AGAIN...DAMAGING WIND WILL BE THE PRIMARY THREAT...HOWEVER LARGE HAIL AND ISOLATED TORNADOES ARE ALSO A POSSIBILITY. FLASH FLOODING WILL CONTINUE TO BE A CONCERN THROUGH THE MORNING HOURS ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT AND INTO MONDAY MORNING. GEOGERIAN
In the hours before
Local storm report, May 30, 1:23 PM EDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
123 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0122 PM HAIL HAZARD 37.25N 83.20W
05/30/2004 0.75 INCH PERRY KY LAW ENFORCEMENT
&&
DBSLocal storm report, May 30, 1:39 PM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
139 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0134 PM FLASH FLOOD HAZARD 37.25N 83.20W
05/30/2004 PERRY KY PUBLIC
6 INCHES OF WATER FLOWING ACROSS ROAD AT APPELBEES.
&&
DBSLocal storm report, May 30, 3:38 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
338 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0236 PM TSTM WND DMG WOOTON 37.18N 83.30W
05/30/2004 LESLIE KY LAW ENFORCEMENT
HUGE OAK TREE OVER HWY 80 NEAR WOOTEN FIRE DEPARTMENT
&&
DBSLocal storm report, May 30, 3:40 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
340 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD VAN 37.15N 82.87W
05/30/2004 LETCHER KY COUNTY OFFICIAL
3 FEET OF RUNNING WATER ACROSS HWYS 1811 AND 15 NEAR THE
CITY OF VAN
&&
DBSLocal storm report, May 30, 3:43 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
343 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD WOOTON 37.18N 83.30W
05/30/2004 LESLIE KY LAW ENFORCEMENT
CAR STRANDED IN HIGH WATER ON HURRICANE CREEK ROAD. CAR
MOVED A LITTLE DOWNSTREAM.
&&
DBSLocal storm report, May 30, 5:25 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
525 PM EDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG BARBOURVILLE 36.87N 83.88W
05/30/2004 KNOX KY EMERGENCY MNGR
EMERGENCY MANAGER REPORTS ROOF BLOWN OFF CHURCH AT BLUE
GABLE STARIGHTS ON HWY 25E. BLUE GABLE STRAIGHTS IS ON
HWY 25E AND EXTENDS ONE MILE TO THE WEST.
&&
DBSThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 12:08 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 22 min |
| May 30, 1:13 PM EDT | Flash Flood Warning | JKL | Breathitt | 3 hr |
| May 30, 1:24 PM EDT | Severe Thunderstorm Warning | JKL | Knott, Letcher, Perry | 51 min |
| May 30, 1:30 PM EDT | Flash Flood Warning | JKL | Perry | 3 hr |
| May 30, 1:48 PM EDT | Flash Flood Warning | JKL | Knott | 3 hr |
| May 30, 2:02 PM EDT | Tornado Warning | JKL | Clay | 28 min |
| May 30, 2:10 PM EDT | Severe Thunderstorm Warning | JKL | Leslie | 35 min |
| May 30, 2:41 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 49 min |
| May 30, 2:58 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 47 min |
| May 30, 3:11 PM EDT | Flash Flood Warning | JKL | Leslie, Letcher | 3 hr |
| May 30, 3:14 PM EDT | Tornado Warning | JKL | Jackson | 31 min |
| May 30, 3:21 PM EDT | Flash Flood Warning | JKL | Harlan | 4 hr |
| May 30, 3:39 PM EDT | Tornado Warning | JKL | Clay | 36 min |
| May 30, 3:59 PM EDT | Flash Flood Warning | JKL | Clay | 4 hr |
| May 30, 4:20 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 25 min |
| May 30, 4:27 PM EDT | Flash Flood Warning | JKL | Knott, Perry | 4 hr |
| May 30, 4:38 PM EDT | Tornado Warning | JKL | Leslie | 37 min |
| May 30, 4:49 PM EDT | Tornado Warning | JKL | Harlan | 41 min |
| May 30, 6:04 PM EDT | Severe Thunderstorm Warning | JKL | Estill | 41 min |
| May 30, 6:22 PM EDT | Tornado Warning | JKL | Leslie | 23 min |
| May 30, 6:26 PM EDT | Tornado Warning | JKL | Jackson | 49 min |
| May 30, 6:33 PM EDT | Severe Thunderstorm Warning | JKL | Powell | 42 min |
| May 30, 6:39 PM EDT | Tornado Warning | JKL | Estill, Powell | 51 min |
| May 30, 6:41 PM EDT | Flash Flood Warning | JKL | Estill, Montgomery, Powell | 4 hr |
| May 30, 7:31 PM EDT | Tornado Warning | JKL | Powell | 44 min |
| May 30, 7:39 PM EDT | Severe Thunderstorm Warning | JKL | Montgomery | 51 min |
| May 30, 7:49 PM EDT | Tornado Warning | JKL | Estill | 41 min |
| May 30, 7:56 PM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 34 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.